Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 111, NWS Columbia, SC

September 3, 2014Fairfield County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 3, 2014, 4:46 PM EDT for Fairfield County, Richland County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2014, 4:46 PM EDT (20:46 UTC)
Expired
Sep 3, 2014, 5:30 PM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Fairfield County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 40 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 5:10 PM EDTTSTM WND DMG7 Ssw Winnsboro Mills, SCWINNSBORO PD REPORTED TREE DOWN ON A POWER LINE NEAR JACKSON CREEK RD AND HWY 269. TIME ESTIMATED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2014-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2014-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1781 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

026 
WUUS52 KCAE 032046
SVRCAE
SCC039-079-032130-
/O.NEW.KCAE.SV.W.0111.140903T2046Z-140903T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
446 PM EDT WED SEP 3 2014

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 530 PM EDT

* AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WINNSBORO...AND MOVING     
  NORTH AT 5 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WINNSBORO

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

LAT...LON 3420 8085 3420 8086 3422 8117 3445 8120
      3445 8088
TIME...MOT...LOC 2046Z 128DEG 4KT 3431 8107

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 4:09 PM EDT, 37 minutes earlier.

Area forecast discussion, Sep 3, 4:09 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
409 PM EDT WED SEP 3 2014

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE SOUTHEAST COAST WILL CIRCULATE
MOIST AIR INTO THE FORECAST AREA THROUGH THURSDAY. A PERSISTENT
UPPER RIDGE WILL HELP MAINTAIN THE HOT TEMPERATURES.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
RIDGE ALOFT AND A MOIST SOUTHEASTERLY LOW LEVEL FLOW WILL
CONTINUE OVER THE ARE THROUGH TONIGHT. WEATHER CONDITIONS WILL BE
SIMILAR TO THOSE OVER THE PAST SEVERAL DAYS. EXPECT THUNDERSTORMS
INTO THIS EVENING. BEST CHANCE IS TO THE NORTH AND WEST OF
INTERSTATE 20 AS INDICATED BY HIGH RESOLUTION MODELS. STORMS
MOVING SLOWLY TO THE EAST...SO HEAVY RAINFALL AS WELL AS STRONG
GUSTY WINDS AND FREQUENT LIGHTNING EXPECTED. ISOLATED SEVERE
STORMS POSSIBLE UNTIL EARLY EVENING. HAVE INCREASED POPS ACROSS
THE NORTHERN HALF OF SOUTH CAROLINA AND THE CSRA GIVEN CURRENT
RADAR IMAGE AND STORM MOTION.

THUNDERSTORM COVERAGE SHOULD BEGIN DECREASING DURING THE EVENING.
HIGH LOW-LEVEL MOISTURE AND COOLING WITH LIGHT WIND SHOULD RESULT
IN AREAS OF FOG DURING THE EARLY MORNING HOURS.

RECENT VERIFICATION FAVORS THE WARMER TEMPERATURE GUIDANCE.
OVERNIGHT LOWS WILL BE IN THE LOWER 70S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
HIGH PRESSURE AT THE SURFACE WILL REMAIN OFF THE SOUTHEAST COAST
THROUGH THE PERIOD. THIS WILL KEEP A MOIST ONSHORE FLOW MOVING
INTO THE REGION. STRONG HEATING DURING THE AFTERNOON WILL COMBINE
WITH DEEP MOISTURE AND SOME CONVERGENCE ASSOCIATED WITH A LEE-SIDE
TROUGH AND SEA-BREEZE FRONT TO HELP SUPPORT THUNDERSTORMS
THURSDAY. THE LIMITING FACTOR BOTH DAYS WILL BE THE STRENGTH OF
THE UPPER RIDGE ACROSS THE REGION...WHICH SHOULD HELP LIMIT
THUNDERSTORM COVERAGE. WENT WITH GENERAL MODEL CONSENSUS OF POPS
BETWEEN 20 AND 30 PERCENT. TEMPERATURES REMAIN WARM...AND WENT
SLIGHTLY WARMER THAN CONSENSUS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE LONGER RANGE MODELS CONTINUE TO DISPLAY A COLD FRONT MOVING
TOWARDS AND INTO THE REGION SATURDAY AFTERNOON/EVENING...WITH THE
FRONT THEN STALLING JUST TO THE SOUTH OF THE FORECAST AREA EARLY
NEXT WEEK. DUE TO THE FRONTAL PASSAGE...AND ITS PROXIMITY TO THE
AREA NEXT WEEK...THERE WILL CONTINUE TO BE A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY THROUGH THE PERIOD. DUE TO THE FRONTAL
PASSAGE...TEMPERATURES SHOULD DROP BACK DOWN TO NEAR NORMAL
NUMBERS.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SCATTERED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON WITH
THE BEST CHANCE ACROSS THE NORTHERN AND CENTRAL MIDLANDS.
AT 20Z STORMS SLOWLY APPROACHING CAE/CUB FROM THE WEST. LESS
CHANCE FOR CONVECTION AT OGB. WILL AMEND AS NECESSARY.

AS WAS THE CASE LAST NIGHT...WITH HIGH LOW LEVEL MOISTURE AND
NOCTURNAL COOLING WILL LIKELY SEE AREAS OF FOG DEVELOP AFTER 09Z.
AT THIS TIME WILL MENTION IFR CIGS AND VSBYS IN OGB AND AGS TAFS
BETWEEN 10Z AND 13Z.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN LATE NIGHT
AND EARLY MORNING STRATUS AND FOG. SCATTERED MAINLY AFTERNOON
SHOWERS AND THUNDERSTORMS THROUGH SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Sep 3, 3:43 AM EDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
343 AM EDT WED SEP 3 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-040800-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
343 AM EDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD
POSSIBLY CONTAIN DAMAGING WIND. LOCALIZED FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 3, 3:22 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
322 PM EDT WED SEP 3 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     8 NE SALUDA             34.09N 81.68W
09/03/2014                   SALUDA             SC   LAW ENFORCEMENT

            SALUDA DISPATCH REPORTED POWERLINES DOWN ON
            DENNY HWY AT BETHANY SCHOOLHOUSE RD.

&&

HC
Local storm report, Sep 3, 3:50 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
350 PM EDT WED SEP 3 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     2 SE SALUDA             33.98N 81.74W
09/03/2014                   SALUDA             SC   LAW ENFORCEMENT

            SALUDA DISPATCH REPORTED TREES DOWN ON ROCK
            HILL RD. TIME ESTIMATED BY RADAR.

&&

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 9:22 PM EDTSpecial Weather StatementCAEMcCormick38 min
Sep 3, 2:44 PM EDTSevere Thunderstorm WarningCAESaluda46 min
Sep 3, 3:26 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick, Saluda49 min
Sep 3, 4:13 PM EDTSevere Thunderstorm WarningCAEMcCormick47 min
Sep 3, 5:05 PM EDTAreal Flood AdvisoryCAEMcCormick55 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.